Alert archive / New York / Wind Advisories in 2020

Wind Advisory 1, NWS Burlington, VT

February 17, 2020Clinton County, Franklin County, New York; Grand Isle County, Vermont

NWS Burlington, VT issued this wind advisory at Feb 17, 2020, 2:19 PM EST for Clinton County, Franklin County, New York; Grand Isle County, Vermont. It took effect at Feb 18, 2020, 7:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2020, 2:19 PM EST (19:19 UTC)
In effect from
Feb 18, 2020, 7:00 AM EST
Expired
Feb 18, 2020, 9:45 PM EST
In force
15 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 52 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WWUS71 KBTV 171919
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
219 PM EST Mon Feb 17 2020

NYZ027-028-030-031-VTZ001-181000-
/O.NEW.KBTV.WI.Y.0001.200218T1200Z-200219T0300Z/
Northern Franklin-Eastern Clinton-Southern Franklin-
Western Clinton-Grand Isle-
Including the cities of Malone, Plattsburgh, Saranac Lake, 
Tupper Lake, Dannemora, Alburgh, and South Hero
219 PM EST Mon Feb 17 2020

...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EST TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In Vermont, Grand Isle County. In New York, Franklin and
  Clinton counties.

* WHEN...From 7 AM to 10 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The core of the strongest winds will occur
  between 10 AM and 7 PM on Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
772 
WWUS71 KBTV 180818
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
318 AM EST Tue Feb 18 2020

NYZ027-028-030-031-VTZ001-182200-
/O.CON.KBTV.WI.Y.0001.200218T1200Z-200219T0300Z/
Northern Franklin-Eastern Clinton-Southern Franklin-
Western Clinton-Grand Isle-
Including the cities of Malone, Plattsburgh, Saranac Lake, 
Tupper Lake, Dannemora, Alburgh, and South Hero
318 AM EST Tue Feb 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO
10 PM EST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In Vermont, Grand Isle County. In New York, Franklin 
  and Clinton counties.

* WHEN...From 7 AM to 10 PM EST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The core of the strongest winds will occur
  between 10 AM and 7 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
632 
WWUS71 KBTV 181949
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
249 PM EST Tue Feb 18 2020

NYZ027-028-030-031-VTZ001-190300-
/O.CON.KBTV.WI.Y.0001.000000T0000Z-200219T0300Z/
Northern Franklin-Eastern Clinton-Southern Franklin-
Western Clinton-Grand Isle-
Including the cities of Malone, Plattsburgh, Saranac Lake, 
Tupper Lake, Dannemora, Alburgh, and South Hero
249 PM EST Tue Feb 18 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In Vermont, Grand Isle County. In New York, Franklin 
  and Clinton counties.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
414 
WWUS71 KBTV 190245
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
945 PM EST Tue Feb 18 2020

NYZ027-028-030-031-VTZ001-190345-
/O.CAN.KBTV.WI.Y.0001.000000T0000Z-200219T0300Z/
Northern Franklin-Eastern Clinton-Southern Franklin-
Western Clinton-Grand Isle-
Including the cities of Malone, Plattsburgh, Saranac Lake, 
Tupper Lake, Dannemora, Alburgh, and South Hero
945 PM EST Tue Feb 18 2020

...WIND ADVISORY IS CANCELLED...

The Wind Advisory for Franklin and Clinton counties of New York
and Grand Isle county in Vermont has been cancelled. The strong
winds that occurred earlier today across this area have diminished
and thus the threat for wind gusts to 50 mph has come to an end. 
However...there will continue to be wind gusts in the 30 to 40 mph
range through midnight before winds finally taper off across
northeast New York and the Lake Champlain Islands.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Feb 17, 12:30 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 17, 12:30 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1230 PM EST Mon Feb 17 2020

.SYNOPSIS...
High pressure building in behind an exiting cold front will bring
fair and cool conditions to the North Country today through tonight,
before warmer weather returns Tuesday along with widespread mixed
precipitation and gusty winds. As a low pressure system tracks
northwest of the region on Tuesday, morning snow will transition to
a mix of drizzle and snow in the afternoon before ending as snow
showers Tuesday evening. Quieter and cooler conditions will follow
for the remainder of the week under broad high pressure.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 1226 PM EST Monday...No change required for the 1230 PM
update. 1029mb high pres is resulting in plenty of sunshine and
temps mainly in the upper teens to mid 20s. Dewpoints have
dropped back into the single digits, which indicates the dry
airmass in place, which will result in temps dropping quickly
this evening after sunset.

Previous Discussion...A weak cold front traversing the region
early this morning kicked off scattered light snow showers from
the Adirondacks through north- central Vermont, but latest
satellite imagery shows significant drying as surface high
pressure is building east from the Great Lakes. Expect by
sunrise any snow shower activity will have waned, and a general
clearing trend is expected through the day. Only exception to
this might be some Lake Champlain induced clouds and/or light
snow on northerly flow along the shoreline between Essex, NY and
Addison counties. Highs will be in the low/mid 20s except lower
30s in the lower Connecticut River Valley.

High pressure centers over the region around sunset tonight with
temps rapidly cooling off mainly into the single digits under clear
skies early in the overnight. Shortly after midnight though as
southerly flow increases between the departing high and low pressure
tracking from the Mississippi Valley into the Great Lakes mid clouds
will advance into northern New York and overspread Vermont by
sunrise with temps stabilizing or slowly climbing for the remainder
of the night.

For Tuesday, the forecast remains on track for the aforementioned
low pressure system tracking northwest through the Ottawa Valley to
drag a warm front across the North Country through the day. 2 main
threats to talk about will be mixed precipitation and strong winds.

Precip: During the morning hours, the thermal profile will be as
such that moderate to locally heavy snow is likely to develop across
northern New York for the morning commute, and the Champlain Valley
and points eastward from 9-10AM onward. Steep low level lapse rates
and good frontogenetical forcing collocated with a band of enhanced
moisture in the snow growth region will support snowfall rates
across central and southern areas of up to 1 inch per hour through
early afternoon, while northward rates will much lighter. As we
progress through the afternoon though, forecast soundings continue
to indicate a lack of moisture in the DGZ supporting areas of
drizzle and/or freezing drizzle instead of snow depending on
boundary temps which will be warming into the low/mid 30s. By this
point through the best moisture and lift will be pushing out of the
region, so precipitation will be becoming much lighter. Due to the
progressive nature of the system, the event will be just about over
by sunset, with snow totals generally 1-3" north, and 3-5" south
with perhaps a light glaze of ice where any freezing drizzle occurs.

Wind: Secondary and potentially more impactful threat for Tuesday
will be a developing low/mid level south/southeasterly jet of 45-
55kts at 925mb and 70-80kts at 850mb. As is typically the case with
these kinds of scenarios, the million dollar question is whether
there will be enough mixing in the low levels to support strong
gusts at the surface. Based on this mornings soundings it appears
mixing will be rather limited through the morning with precipitation
falling, but towards the early afternoon a brief window of
opportunity exists where we could see southeasterly downslope winds
across the central/northern Greens in the 35-45mph range, and
southerly channeled winds up the Champlain Islands potentially to
50mph. These winds are in part why northern areas will see less QPF
and less snow, and isolated wind damage and power outages are
certainly possible. A wind advisory may be needed for Grand Isle
County, but at this point confidence is not high enough to hoist it,
so will allow the next shift to assess the 12Z guidance and make the
call.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 419 AM EST Monday...Steadier snow will quickly taper off to
just mountain snow showers Tuesday evening as the cold front moves
through and winds turn to the west. There could be a lull early in
the evening with drizzle/freezing drizzle dominating as drier air
works in at mid levels. However, expect mountain snow showers to
resume overnight as the snow growth zone lowers and resaturates. A
secondary cold front will scoot south out of Canada Wednesday,
bringing a reinforcing surge of colder air. So after a bit of
warming after sunrise, expect temperatures will hold steady or even
fall through the afternoon. Winds will remain on the breezy side as
the colder air will allow for better mixing. A quick burst of snow
will be possible with the frontal passage, particularly along the
international border. Note that the latest NAM is indicating some
instability, with up to 100 j/kg of CAPE across much of our northern
border zones. Have stayed with low chance PoPs for snow showers for
now, but subsequent shifts will need to monitor for the potential
for snow squalls Wednesday, roughly mid morning to early afternoon.
Tuesday night lows will be in the upper teens to mid 20s, and given
the timing of the secondary frontal passage, Wednesday's highs will
only be a few degrees warmer, especially in northern areas.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 419 AM EST Monday...Quiet and cold weather expected through the
rest of this week and into next as high pressure settles across the
region. There may be a few rounds of light showers, particularly in
the higher terrain, as a couple of upper shortwaves traverse
overhead, but don't anticipate any significant precipitation.
Thursday will be the coldest day with temperatures only in the
single digits to mid teens, then a gradual warming trend is
expected, with temperatures near to above normal by the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...High pres with clear skies and light
northwest winds prevails thru 06z with vfr conditions. Low pres
tracking across the central Great Lakes will produce a period of
snow showers and ifr/lifr conditions on Tuesday from roughly
12z to 18z across all our taf sites. Expecting cigs to lower to
mvfr conditions during this timeframe, with potential vfr cigs
at Rutland due to downslope se winds. In addition, strong llvl
jet at 3500 to 5000 ft of 65 to 80 knots will lift acrs our taf
sites on Tues, resulting in areas of moderate to severe
turbulence and shear, especially near the higher trrn toward 18z
on Tues.

Outlook...

Tuesday Night: Mainly VFR, with areas MVFR possible. Chance FZDZ,
Slight chance DZ, Slight chance SHSN.
Wednesday: VFR. Slight chance SHSN.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Lahiff/Taber
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...Taber
Hazardous weather outlook, Feb 17, 3:41 AM EST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
341 AM EST Mon Feb 17 2020

NYZ026>031-034-035-087-VTZ001>012-016>019-180845-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
341 AM EST Mon Feb 17 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Low pressure tracking northwest of the region will bring widespread
snow to the North Country Tuesday morning, but will change to a mix
of drizzle and snow during the afternoon hours before ending as snow
showers Tuesday night. Snow could impact the morning commute for
portions of northern New York, and evening commute across the entire
region could become messy in mixed precipitation. In addition, winds
will become increasingly strong through the day with gusts up to 45
mph possible, especially across the Champlain Islands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in New York, 2020Wind Advisories in Vermont, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.